Today, more than 600 over-the-counter (OTC) and prescription (Rx) medications contain acetaminophen (Tylenol). Some people accidentally exceed the recommended dose when taking multiple acetaminophen-containing products at the same time, often without realizing they contain acetaminophen or by not reading and following the dosing instructions.
McNeil Consumer Healthcare (McNeil), the makers of TYLENOL® is leading the industry in implementing new steps designed to lessen the possibility of accidental acetaminophen overdose and help ensure that people who use TYLENOL®, and other products containing acetaminophen, use them appropriately. As one step toward that goal, on December 19, McNeil voluntarily introduced new dosing instructions for single-ingredient Extra Strength TYLENOL® sold in the United States.
The revised dosing instructions on the OTC label for Extra Strength TYLENOL® (500mg size) reflect the following changes:
|•||Take 2 caplets (1,000 mg) every 6 hours while symptoms last
(revised from 2 caplets every 4 to 6 hours).
|•||Not to take more than 6 caplets (3,000 mg) in 24 hours, unless directed by a doctor
(revised from 8 caplets in 24 hours).
|•||The Warnings section will be modified to reflect the new daily dose.|
|Specifically, the liver warning on the OTC label will continue to state that severe liver damage may occur if more than 4,000 mg of acetaminophen is taken.|
For people whose pain or fever recurs despite the administration of a total daily dose of 3,000 mg, it is recommended that a Physician or health care Provider should be consulted. If you are not sure if some of the routine medications you take contain acetaminophen, check with your local Pharmacist before adding an over the counter product. For your safety, carry a list of all medications, prescribed or OTC, and supplements that you take and share that list with any Physician or Specialist that you see.